Hail, Pope
- When
- May 1, 3:11 PM CST
- Where
- Pope County, 1.19 mi SE of Glenwood
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.640, -95.380
A frontal boundary that lied across central Minnesota, was the focus for showers and thunderstorms that developed near Alexandria, and moved to the east-southeast during the afternoon, and evening hours. Other thunderstorms developed across southern Minnesota during the afternoon, and early evening and produced mainly large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A frontal boundary that lied across central Minnesota, was the focus for showers and thunderstorms that developed near Alexandria, and moved to the east-southeast during the afternoon, and evening hours. Other thunderstorms developed across southern Minnesota during the afternoon, and early evening and produced mainly large hail. Tornadoes occurred during the mid afternoon hours, and mainly confined to areas south and east of Glenwood, Minnesota. These tornadoes were brief and caused only minor damage to local trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 1, 12:39 PM CST, 2 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 139 PM CDT TUE MAY 1 2012 .DISCUSSION... MAIN FORECAST CONCERN IS OBVIOUSLY THE CHANCE FOR SEVERE WEATHER LATE THIS AFTERNOON AND TONIGHT. HOWEVER... IT LOOKS TO BE A BUSY SEVEN DAY PERIOD ALL AROUND... WITH ADDITIONAL CHANCES FOR SEVERE TOMORROW... THEN SOME RISK OF SHRA/TSRA THROUGH THE WEEK AS THE BAROCLINIC ZONE LINGERS NEARBY AND A SUCCESSION OF SHORTWAVES RIPPLE THROUGH THE REGION. LATEST WATER VAPOR IMAGERY SHOWS SOUTHWEST UPPER FLOW ACROSS THE REGION... AND THIS WILL ESSENTIALLY REMAIN THE CASE THROUGH THE WEEK AS A PERSISTENT UPPER RIDGE REMAINS ANCHORED OVER THE SOUTHEAST. THE MAIN UPPER TROUGH CURRENTLY OVER MONTANA WILL TREK EAST OVER THE NEXT 24 HOURS... ALTHOUGH THE FEATURE WHICH WILL HELP IN TONIGHT/S CONVECTION IS A MORE SUBTLE WAVE AND ASSOCIATED JET STREAK EMBEDDED IN THE SOUTHWEST FLOW NEAR THE MONTANA/SOUTH DAKOTA BORDER. THE RAPID REFRESH PICKS UP ON THIS FEATURE REASONABLY WELL... TAKING IT NORTHEAST THROUGH NORTH DAKOTA AS WE WORK THROUGH THE AFTERNOON. THIS WILL HELP INTENSIFY THE SPEED GRADIENT ON THE SOUTHEAST SIDE OF THE UPPER JET... WHICH SHOULD IN TURN WILL WORK WITH INCREASING LOW LEVEL CONVERGENCE TO GET CONVECTION GOING LATER TODAY OVER WEST CENTRAL AND CENTRAL MINNESOTA... THEN WE SHOULD SEE IT ZIPPER SOUTHWEST INTO NORTHEAST IOWA DURING THE EVENING. FOR THE SHORT TERM... USED A BLEND OF THE VARIOUS CONVECTION ALLOWING MODELS FOR THE FORECAST DETAILS... THEN TRENDED TOWARD THE LESS NOISY GFS FOR TOMORROW THROUGH THE NEXT FEW DAYS. GIVEN THE SHORT TERM CONCERNS... DID NOT INVEST TOO MUCH TIME IN SORTING OUT THE DETAILS BEYOND WEDNESDAY NIGHT... AND UTILIZED A BLEND OF THE GOING FORECAST TOGETHER WITH THE GFS AND ECMWF. AS MENTIONED... EXPECT CONVECTION TO GET GOING DURING THE LATE AFTERNOON AND EVENING... WITH ACTIVITY PROBABLY INITIATING FARTHER NORTH INITIALLY THEN WORKING SOUTHWEST WITH TIME. THE SEVERE WEATHER THREAT REMAINS INTACT... WITH SOME HAIL... WIND... AND TORNADO POTENTIAL. THE LOW CLOUDS HAVE BEEN STEADILY ERODING THROUGH THE DAY... AND THAT WILL CONTINUE THROUGH THE AFTERNOON. TEMPERATURES ARE REBOUNDING QUICKLY IN THE SUNSHINE... SO THE CLOUD COVER DOESN/T LOOK LIKE IT WILL HAVE A DETRIMENTAL IMPACT ON CONVECTIVE POTENTIAL. IF ANYTHING... THE ADDITIONAL LOW LEVEL MOISTURE IT LEAVES BEHIND MAY HELP KEEP LCL HEIGHTS A BIT LOWER... AND KEEP MLCAPE VALUES CLOSER TO THEIR SURFACE-BASED COUNTERPARTS. THAT BEING SAID... IT STILL LOOKS LIKE WE WILL HAVE MLCAPE AROUND 1500 J/KG OVER MUCH OF THE AREA BY LATE AFTERNOON... ALONG WITH DEEP LAYER SHEAR AOA 40KT. SO... THERE REMAINS THE POTENTIAL FOR SUPERCELLS... AT LEAST INITIALLY BEFORE ANY UPSCALE GROWTH INTO A LINEAR MCS MAY OCCUR. THE BETTER CHANCE FOR DISCRETE SUPERCELLS TO PERSIST WILL BE IN THE NORTHERN PART OF THE FORECAST AREA CLOSER TO THE WARM FRONTAL BOUNDARY... WHICH SHOULD BE NEAR THE NORTH SIDE OF THE CWFA BY EVENING. LOW LEVEL SHEAR WILL OBVIOUSLY BE ENHANCED IN THAT AREA... AND LCL HEIGHTS SHOULD BE MINIMIZED GIVEN MOISTURE CONVERGENCE NEAR THE BOUNDARY... SO THE BETTER TORNADO THREAT STILL APPEARS TO BE IN THAT VICINITY. HOWEVER... A SECONDARY AREA OF INCREASED 0-1KM SHEAR MAY OCCUR CLOSER TO THE IOWA BORDER DURING THE EVENING HOURS AS THE LOW LEVEL JET BEGINS TO INCREASE. THE QUESTION FOR THE SOUTHERN PART OF THE AREA IS IF/WHEN DISCRETE STORMS WILL EVOLVE INTO MORE OF A LINEAR WIND PRODUCING SYSTEM WITH PERHAPS SOME EMBEDDED ROTATING STRUCTURES. IN ADDITION... AS THE EVENING PROGRESSES AND THE LOW LEVEL JET STRENGTHENS FROM EASTERN NEBRASKA INTO IOWA WE MAY SEE CONVECTION IN THAT AREA REALLY TAKE OFF... WHICH COULD LEAD TO SOME WEAKENING OVER OUR AREA AS LOW-MID LEVEL PV INCREASES IN THAT AREA AND WORKS TO INDUCE A CIRCULATION WHICH COULD CUTOFF THE MOISTURE RETURN INTO MINNESOTA. THE EXCEPTION WOULD BE ACTIVITY FARTHER NORTH NEAR THE WARM FRONT AND RIGHT ENTRANCE REGION TO THE MAIN UPPER JET... WHICH COULD EASILY PERSIST THROUGH THE EVENING. SO THE BOTTOM LINE IS THAT THERE REMAIN A NUMBER OF UNANSWERED QUESTIONS... AND THE ANSWER LIKELY WILL DEPEND UPON WHEN/HOW ACTIVITY GETS GOING... SINCE IT WILL ULTIMATELY FEEDBACK AND IMPACT THE LARGER SCALE FLOW. REGARDLESS OF THE DETAILS... WE SHOULD AT LEAST SEE STORMS FROM LATE AFTERNOON THROUGH MUCH OF THE NIGHT... WITH A DECENT POTENTIAL FOR SEVERE WEATHER. THE ACTIVITY SHOULD SHIFT SOUTH AND EAST OF THE AREA BY 09Z OR SO... WITH THE FRONTAL BOUNDARY BEING PUSHED INTO THE FAR SOUTHERN PART OF THE FORECAST AREA. SHOWERS AND THUNDERSTORMS SHOULD GET GOING AGAIN ON WEDNESDAY NEAR THE OLD FRONTAL BOUNDARY... WHICH WINDS UP PARALLEL TO THE MID- LEVEL FLOW SOMEWHERE NEAR THE IOWA BORDER. ANOTHER SHORTWAVE AND SURFACE REFLECTION WILL MOVE EAST-NORTHEAST ALONG THE OLD BOUNDARY DURING THE DAY ON WEDNESDAY... BRINGING ANOTHER ROUND OF ACTIVITY. FORECAST CAPE AND DEEP LAYER SHEAR VALUES LOOK SUFFICIENT FOR SOME SEVERE WEATHER POTENTIAL ONCE AGAIN... ALTHOUGH LOW LEVEL SHEAR DOES NOT LOOK TO BE PARTICULARLY FAVORABLE FOR TORNADO CONCERNS. HEAVY RAIN COULD BE MORE OF AN ISSUE ON WEDNESDAY AND WEDNESDAY NIGHT SHOULD TRAINING OVER STORMS OCCUR ALONG/NEAR THE STALLED FRONTAL BOUNDARY. TAPERED POPS FROM SOUTH TO NORTH... GIVEN LESSER POTENTIAL FOR WIDESPREAD/CONSISTENT PCPN AS YOU HEAD NORTH. THERE LOOKS TO BE A RELATIVE LULL IN PCPN CHANCES FROM LATE THURSDAY THROUGH FRIDAY AS THE BAROCLINIC ZONE IS NUDGED FARTHER SOUTH AND A WEAK RIDGE OF HIGH PRESSURE NOSES IN FROM CANADA. HOWEVER... THIS WILL BE SHORT-LIVED AS ANOTHER SHORTWAVE LOOKS TO LIFT NORTHEAST FROM THE ROCKIES AND CENTRAL PLAINS FRIDAY NIGHT INTO SATURDAY... LIFTING THE FRONTAL BOUNDARY BACK TO THE NORTH AS A DECENT SURFACE WAVE RIDES NORTHEAST ALONG IT. THE GFS AND ECMWF ARE NOTABLY DIFFERENT IN THEIR HANDLING OF HOW/WHEN THIS OCCURS... WHICH UNFORTUNATELY RESULTS IN A LONGER PERIOD OF PCPN CHANCES FROM FRIDAY THROUGH THE WEEKEND THAN PREFERABLE. BUT... GIVEN THE UNCERTAINTY IN HOW THINGS WILL EVOLVE THIS IS THE PATH OF LEAST RESISTANCE AT THIS POINT IN TIME. THERE IS SOME AGREEMENT THAT BY MONDAY WE SHOULD SEE ENOUGH DRY AIR WORK IN FROM THE NORTH TO SQUELCH ANY PCPN... BUT MAY STILL NEED TO HANG ONTO SOME LOW CHANCE POPS AT LEAST OVER THE SOUTHERN PART OF THE AREA. && .AVIATION.../18Z TAF ISSUANCE/ /ISSUED 1250 PM CDT TUE MAY 1 2012/ MORNING STRATUS WHICH SURGED NORTH INTO AREA FROM CONVECTION TO OUR SOUTH HAS BEEN DISSIPATING RAPIDLY ACROSS SW MN...AND EXPECT THIS RAPID CLEARING TREND TO CONTINUE. MAY REDEVELOP SOME CU WITH BASES AROUND 4-5K DRNG THE AFTN. SURFACE LOW PRESSURE IN NE SODAK HAS CDFNT HANGING SW INTO NW NEBRASKA. WARMFNT HAS BEEN PUSHING NORTH ALONG WITH THE CLEARING AND NOW LIES JUST N OF APQ. AIRMASS HAS BEGUN TO DESTABALIZE IN NEB INTO SODAK WITH CU FIELD BEGINING TO BECOME MORE ENHANCED IN SC SODAK. MAIN THREAT WILL BE WITH TSTMS DEVELOPING AHD OF CDFNT AND N OF WRMFNT. SEE TAFS FOR TIMING. S MN INTO WC WI COULD SEE MVFR/IFR CIGS DEVELOP LATE TONIGHT AS PCPN WINDS DOWN AND WINDS DECREASE AS CDFNT APRCHS AREA. GUSTY SLY SFC WINDS TO CONTINUE THRU THE AFTN AT ALL TAFS WITH GUSTS AOB 25 KTS. KMSP...WILL SEE IMPROVEMENT IN MVFR CIGS AS RAPID CLEARING ACRS SW MN PUSHES ACRS AREA. CLEARING IS LIFTING NE AT ABOUT 30 KTS...SO SHUD SEE VFR CONDS BETWEEN 20-21Z. SLY WINDS WILL ALSO INCREASE AS CLOUDS THIN AND MIXING ENSUES. EXPECTS GUSTS 25-30 KTS FROM 170 DEGREES. TSTSM WILL DVLP AHD OF DKTS CDFNT AND EXPECTED TO AFFECT MSP BY AROUND 03Z AND LAST UNTIL AROUND 05Z. MVFR TO POSSIBLY IFR CIGS WILL DEVELOP LT TNGHT DURING/AFTER RAINFALL WITH DECREASING WINDS. TSTMS PSBL AGAIN WED AFTN...AFT 21Z. OTLK... WED AFTN/NITE...MVFR TO IFR IN TSTMS...MAINLY S MN INTO WC WI THURS...MVFR TO VFR IN IN SCT TSTMS..MAINLY MSP/WI TAFS && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && /BAP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 128 PM CDT TUE MAY 1 2012 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 021100- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 128 PM CDT TUE MAY 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON OVER CENTRAL AND WESTERN MINNESOTA...THEN MOVE EAST ACROSS THE AREA THIS EVENING INTO THE OVERNIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH THE PRIMARY HAZARDS BEING LARGE HAIL AND DAMAGING WINDS. THERE IS ALSO A TORNADO THREAT LATE THIS AFTERNOON AND EVENING IN WESTERN INTO CENTRAL MINNESOTA. MONITOR NOAA WEATHER RADIO OR TUNE INTO LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION...FORECASTS AND WARNINGS ON THIS POTENTIALLY DANGEROUS SITUATION. ENSURE THAT THE WARNING ALARM FEATURE ON YOUR NOAA WEATHER RADIO IS TURNED ON AND BE SURE TO STAY INFORMED IF PARTICIPATING IN ANY OUTDOOR ACTIVITIES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL BE ONGOING WEDNESDAY MORNING...AND THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH THIS ACTIVITY. THE PRIMARY HAZARDS ARE LARGE HAIL AND DAMAGING WINDS. SEVERE THUNDERSTORMS MAY REDEVELOP ACROSS SOUTHERN MINNESOTA INTO WEST CENTRAL WISCONSIN WEDNESDAY AFTERNOON AND EVENING. ADDITIONAL THUNDERSTORMS ARE FORECAST EACH DAY THURSDAY ON THROUGH THE WEEKEND. THERE DOES NOT APPEAR TO BE AN ORGANIZED SEVERE THUNDERSTORM THREAT WITH THIS ACTIVITY BUT THERE IS A SMALL CHANCE THAT ISOLATED THUNDERSTORMS COULD PRODUCE HAIL OR STRONG WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
The Minneapolis radar (KMPX), 167 km away, was scanning. The volume nearest the first event began at 21:09 UTC.
19 hail, 7 thunderstorm wind, 4 tornado, 1 funnel cloud, 1 heavy rain. Local standard time, as filed.
Spotters and multiple storm chasers reported a brief tornado touchdown north of Sedan, Minnesota. It was rated an EF0 with no damage.
Spotters and multiple storm chasers observed a tornado that tracked for approximately 1 mile, from 1 mile southeast of the intersection of 310th Street and 453rd NE, to the intersection of 310th Street and 453rd NE. The tornado was rated an EF0 and only affected farmland.
Several spotters and storm chasers observed a tornado touch down approximately 2 miles southwest of Elrosa, and moved northeast across the southeast part of town. The tornado was rated an EF0, with top winds of 85 mph. The tornado demolished a mobile home, toppled trees (one of the trees landed on top of a wood working shop), and it also blew out a garage door.
Large hail stones, up to two inches in diameter, pelted the town of Freeport, Minnesota for several minutes and caused damage to electrical lines, and cars. The hail also accumulated up to 7 inches deep in some areas of town.
A weak tornado briefly touched down in an open field and kicked up some dust. The tornado was filmed by the storm chaser.
Golf ball size hail lasted for several minutes and caused extensive damage across the city, including numerous cars and home windows shattered.
There were several reports of nickel, and up to golf ball size hail around Sartell, Minnesota.
Several reports of dime, nickel and quarter size hail was reported around St. Cloud, Minnesota.
Wind speed measured by a private weather station.
A trained spotter reported 2.50 inches of rainfall in a short period of time.
Several street lights and large trees blew down across Princeton, Minnesota, some knotted down several power poles on the east side of the city.
A large tree was uprooted on Highway 95, west of Princeton, Minnesota.
Several large tree branches caused damage to power lines around the city.
In addition to a private weather station that measured 75 mph peak wind gust, Spencer Brook had damage associated with a micro-burst. The severe winds caused three large trees to blow down, along with damage to a homes roof and siding.
A large tree fell on a road and blocked it near Buffalo, Minnesota.
A storm survey was conducted in eastern Isanti County and revealed storm damage to areas east of Blomford, Minnesota. Several trees were uprooted east of Blomford, Minnesota.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2012Every state in 2012This day in weather historyThe tornado archive for Minnesota, 2012Warnings in Minnesota, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368711, 368714, 368743, 368715, 368744, 368716, 373412, 368717, 368719, 368718, 368720, 386892, 368722, 368723, 368724, 368725, 368728, 368734, 368713, 368729, 368735, 368731, 368730, 368736, 368737, 368738, 368740, 369689, 368741, 369690, 368733, 368732.